Opiate overdose & toxicity

You will likely encounter an opiate overdose due to the prevalence of opiates for recreational use, in those who have chronic pain or mental health issues & those who may accumulate opiates due to liver or renal impairment. No matter the type of opiate, treatment is broadly the same, although some opiates may require higher doses of naloxone like buprenorphine.

Features of overdose
The life-threatening features are of hypoventilation & respiratory depression (i.e. rate of below 12). Other systemic effects of bradycardia, hypotension & hypothermia also exist. Examination features include:

CNS signs

  • Pinpoint pupils – not always present, particularly in mixed overdose
  • Drowsiness, Confusion, Coma
  • Slurred speech
  • Seizure

Respiratory signs

  • Respiratory rate less than 12 breaths per minute 
  • Short, shallow breaths
  • Late signs: cyanosis and frothy sputum

Cardiovascular signs

  • Hypotension, bradycardia
  • Hypothermia

GI signs

  • Vomiting, decreased bowel sounds/gut mobility

Initial Management

  • Ventilatory support
    • The first priority is to support ventilation with the aim of maintaining saturations between 94-98%
    • You will likely use a bag-valve-mask to achieve this with airway manoeuvres. Use supplemental oxygen. 
    • Have a low threshold to put out an emergency call as you might not be competent at managing an airway/naloxone or in case naloxone fails
  • Naloxone
    • A very safe drug in low doses, so don’t be afraid to give it
    • Once the airway is secure give a trial of naloxone
    • Typically a starting dose might be 400mcg of IV naloxone
      • This can be repeated every 1-2 minutes until the patient starts to ventilate at more than 12 breaths per minute
    • If no IV route, naloxone can be administered subcutaneously, intramuscularly or intranasally
    • Don’t forget ABCDE as there are other causes of a low GCS

Consider a paracetamol level, CK for prolonged immobility (if applicable), CXR (for aspiration if applicable) & an ECG as opiates can prolong the QT interval

Further Naloxone

  • Repeat the dose every 1-2 minutes 
  • Your focus is to aim for a respiratory rate of above 12 and NOT complete arousal which might push them into acute opiate withdrawal which is dangerous (pulmonary oedema, agitation, seizures etc.)
  • If there’s no response
    • More than a few milligrams suggests you’ve got the diagnosis wrong (UpToDate suggests up to a maximum of 5-10mg)
    • At this point, you urgently need an emergency call for anaesthetic support (intubation)
  • If there is a response
    • Consider a naloxone infusion with an aim of up & down titration according to the response. UpToDate recommends starting it at two-thirds the required initial bolus dose per hour

Once stable
Naloxone has a short half-life (therapeutic effect of less than 90 mins) so you need to closely observe the patient & give further boluses & titrate the infusion accordingly. Your bolus could be half your hourly infusion dose. You can then increase the hourly infusion by half the initial rate.

Do NOT give further opiates if you precipitate withdrawal. Manage these symptomatically.

Once they aren’t requiring naloxone for 4-6 hours they are usually safe but different opiates have different durations of actions. Don’t forget psychiatric input if the overdose was potentially intentional.

Further Reading & References

Written by Dr Ella Bennet SHO
Edits by Dr Akash Doshi CT2

How useful was this post?

Click on a star to rate it!

Average rating 5 / 5. Vote count: 3

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?

Leave a Comment

Your email address will not be published. Required fields are marked *

Follow us

Our Newsletter

Trending Now

Passing the Prescribing Safety Assessment (PSA)
The PSA is aimed at final year medical students and those graduating overseas to assess their competency...
ABG Interpretation
In this article, we will look at more practical aspects of how to read an ABG and treatment following...
Hypertension in Hospital
As a junior doctor, you will often be called about patients with raised blood pressure (BP) in secondary...
Essential Apps
Here’s a list of apps that are in order of how essential we find them. There’s probably more...
Preparing for the Situational Judgement Test
Preparing for the Situational Judgment Test (SJT) exam can be quite daunting. It makes up 50% of your...
Locums as an FY1
Finally earning a wage for all your hard work is great and locum work can be a great way to boost your...
Applying to Radiology
Radiology is a very exciting and innovative field of medicine. Radiologists have such an important role...
Scroll to Top

Giveaway!

We’re giving away “Sweet & Salty” our course covering essentials in Diabetes & Electrolytes.